Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Wichita, KS

August 7, 2000Butler County, Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2000, 11:42 AM CDT for Butler County, Chase County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 11:42 AM CDT (16:42 UTC)
Expired
Aug 7, 2000, 12:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Butler County, KS, Chase County, KS

The radar

The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 12:09 PM CDTHail 0.88Matfield Green, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 071642
SVRICT
KSC015-017-071745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1142 AM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTH CENTRAL KANSAS
  NORTHEAST BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1245 PM CDT.

* AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CASSODAY...OR ABOUT 20 MILES NORTHEAST OF
  EL DORADO...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MATFIELD GREEN AROUND 1215 PM CDT...
  NEAR MATFIELD AROUND 1220 PM CDT...

AT 1142 AM CDT LAW ENFORCEMENT OFFICIALS REPORTED 60 MPH WINDS AND 
3/4 INCH HAIL AT CASSODAY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
AND BUTLER COUNTIES UNTIL 1245 PM CDT.

LAT...LON 3804 9669 3798 9655 3816 9640 3828 9660

&

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:44 AM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 3:44 AM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT MON AUG 7 2000

SFC ANALYSIS AND PROFILERS (925-850MB) ARE STILL INDICATING A VERY
WEAK BOUNDARY EXTENDING FROM ERN MO TO NW OK AS OF 06Z.  ALTHOUGH
THE UPPER LEVEL JET WHICH HAS BEEN OVER NEB MOVED EASTWARD...WILL
CONTINUE TO HOLD ON TO A 20 POP FOR THIS MORNING ACROSS THE CWA.
PROFILERS ARE STILL INDICATING A 25-35KT LLJ SOUTH OF THE BOUNDARY
AND LIKE THE LAST FEW NIGHTS...PRECIP WILL NOT GET GOING UNTIL AFT
09Z.  WE SHOULDN'T SEE AS MUCH AREAL COVERAGE AS SUNDAY MORNING...
BUT WOULD EXPECT AT LEAST NARROW BAND OR TWO.  MODELS INDICATE THAT
THE BOUNDARY WILL EVENTUALLY WASH OUT AND/OR DRIFT BACK NORTHWARD
TODAY AS THE NEXT SFC LOW DEVELOPS IN SW SD/EXTREME NW NEB.
ALOFT...MODELS ARE STILL SHEARING OUT A VORT MAX ACROSS THE TX
PANHANDLE INTO ERN SECTIONS OF KS THROUGH 06Z TONIGHT...SO EXPECT AT
LEAST AN INCREASE IN CLOUD COVER OVER SRN SECTIONS. QUESTION IS HOW
WILL THIS PLAY WITH TEMPS TODAY?  LITTLE IF ANY CLOUD COVER OVER OK
ON SUN...ALLOWED AFTN HIGHS TO HIT NR 100...WHILE ACROSS KS RAIN
COOLED AIR AND CLOUDS KEPT TEMPS MAINLY IN THE MID 90S.  FEEL THAT
ENOUGH CLOUDS WILL BE AROUND TO KEEP TEMPS FROM THE 100 DEGREE
READINGS ACROSS SRN SECTIONS BUT NOT ENOUGH TO KEEP THEM IN THE
LOWER 90S. ACROSS CENTRAL SECTIONS...WITH THE MID LEVEL THERMAL AXIS
NR THE KS/NEB BORDER WOULDN'T BE SURPRISED IF A FEW AREAS HIT 100.
WITH NO LINGERING BOUNDARIES FOR A LLJ TO FOCUS ON TONIGHT...WILL
KEEP FCST DRY.  APPEARS BEST CHC OF PRECIP WILL BE ON THE NOSE OF
THE LOW LEVEL JET PUSHING INTO ERN NEB AND NW IA...AND THEN OUT WEST
ON THE HIGH PLAINS.  ON TUES...MAIN CONCERN WILL BE TEMPS AS
READINGS EASILY CLIMB TO AROUND 100...ESPECIALLY ACROSS NRN
SECTIONS. ENTERTAINED THOUGHTS OF ADDING A SLGHT CHC TO CEN KS TUE
NIGHT...MAINLY DUE TO THE BOUNDARY EXTENDING FROM NR GLD TO OMA AND
CORFIDI VECTORS INDICATING A SOUTHWARD PROPAGATION...BUT THERE'S
PLENTY TIME TO ADD IT LATER.

NOONAN
ICT   96  74  97  74 /  20  10  10  10
HUT   96  73  99  73 /  20  10  10  10
EWK   96  74  98  74 /  20  10  10  10
EQA   95  74  97  74 /  20  10  10  10
WLD   95  74  97  74 /  20  10  10  10
RSL  100  73 101  73 /  20  10  10  10
GBD   98  73 100  73 /  20  10  10  10
SLN   98  74 100  74 /  20  10  10  10
MPR   97  73 100  73 /  20  10  10  10
CFV   95  74  97  74 /  20  10  10  10I
CNU   95  74  97  74 /  20  10  10  10
K88   94  74  97  74 /  20  10  10  10

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:33 PM CDTSevere Thunderstorm WarningICTGreenwood57 min
Aug 7, 3:03 PM CDTSevere Thunderstorm WarningICTCowley, Sumner57 min
Aug 7, 3:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Aug 7, 4:40 PM CDTSevere Thunderstorm WarningICTChase65 min
Aug 7, 5:53 PM CDTSevere Thunderstorm WarningICTCowley, Sumner67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.